Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 8, 2001, 4:04 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 4:04 PM EDT (20:04 UTC)
- Expired
- Sep 8, 2001, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:25 PM EDT | Thunderstorm Wind 53 E | Potterville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
039 WUUS53 KGRR 082006 SVRGRR MIC025-045-082045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 404 PM EDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN EATON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 445 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF OLIVET...OR ABOUT 9 MILES NORTH OF MARSHALL...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHARLOTTE...EATON RAPIDS AROUND 415 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:15 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 8, 12:15 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT SAT SEP 8 2001 ...THREAT FOR SEVERE IS THE CONCERN FOR THIS AFTERNOON... CURRENTLY THERE IS CONSIDERABLE LOW CLOUDINESS OVER MOST OF LOWER MICHIGAN. ALSO... THE WATER VAPOR LOOP SHOWS CONSIDERABLE MID LEVEL DRYING GOING ON IN THE NVA AREA BETWEEN THE SUBTROPICAL SHORT WAVE WHICH AT 15Z EXTENDED FORM NRN LK HURON TO EASTERN LOWER MICHIGAN AND THE MUCH STRONGER SHORTWAVE ASSOCIATED WITH THE UPPER LEVEL TROUGH AND SFC FRONTAL SYSTEM OVER THE PLAINS. VIS IMAGES AND SFC OBS SHOW SOME CLEARING IN THE LOW CLOUDS OVER ERN IL WHERE THE UPPER AIR ANAL SHOWS A DRY POCKET OF AIR BETWEEN 925 AND 850 MB. THERE IS A DEEP TROPICAL CONNECTION SEEN ON THE WATER VAPOR IMAGES FOR BOTH THE LK HURON SHORT WAVE AND TO A LESS EXTENT THE FRONTAL SHORTWAVE. MSAS SHOWS THE AXIS OF HIGHEST SFC DEW POINTS OVER IN AIMED AT SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN. THERE ALSO IS THE ENTRANCE REGION TO A 80 KNOT 300 MB JET OVER WI TO HELP THE LIFT FROM THE SHORT WAVE ASSOCIATED WITH THE FRONT OVER WI. SO... WHAT WILL HAPPEN... MODIFIED DTX SOUNDINGS AND MODEL SOUNDING SUGGEST 2000 TO 3000 J/KG WITH HIGHS IN THE MID 80S OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THERE IS 20 TO 30 KNOTS OF VERTICAL SHEAR DUE TO THE 30 TO 40 KNOTS OF WIND ABOVE 2000 FT ALTHOUGH IT IS UNI-DIRECTIONAL. GIVEN CAPES NEAR 2500 J/KG... K INDEX VALUES IN THE 35C RANGE... SFC BASED LIS NEAR 7C... ISOLATED SUPER CELL THUNDERSTORMS SEEM A GOOD POSSIBILITY FOR SOUTHWEST MICHIGAN THIS AFTERNOON. WITH THE WET BULB ZERO IS JUST OVER 11000 FT... HAIL WOULD BE POSSIBLE WIND WOULD BE THE MOST LIKELY TYPE OF SEVERE WEATHER FOR SOUTHWEST MICHIGAN THIS AFTERNOON. MAIN QUESTION THEN IS WERE WILL THE THUNDERSTORMS BE? SINCE THERE IS LITTLE GOING ON NOW. BY THE TIME ANYTHING DID START... THERE IS LIKELY TO BE A WEAK LAKE BREEZE BOUNDARY... LIKE THERE WAS YESTERDAY. THAT WOULD FORCE THE CONVECTION INLAND. ALSO THE RUC SHOWS VERY POSITIVE 850 BASED LIS OVER WEST CENTRAL LOWER MICHIGAN DURING THE AFTERNOON (DUE TO THE DRY AIR POCKET AT 850 MB). ALSO... BY THE TIME ANYTHING COULD START... THE SHORTWAVE ENERGY AND UPPER DIVERGENCE FIELDS WILL BE OVER THE CENTRAL PART OF LOWER MICHIGAN... SO I DO NOT BELIEVE THERE IS MUCH OF A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF US-131. MOST LIKELY WHAT EVER DOES HAPPEN WILL BE EAST OF A AZO TO GRR TO RQB LINE. SO I DECREASED THE POP TO CHC OVER WRN LWR... AND INCREASED THE CHANCE TO LIKELY SE PART OF OUR CWA THIS AFTERNOON. I ALSO PUT WORDING IN FOR THE THUNDERSTORMS TO MOSTLY BE DURING THE MID TO LATE AFTERNOON SINCE NOTHING IS GOING ON NOW OR IS EVEN CLOSE TO US. THE HIGH TEMPERATURE FORECAST LOOKS FINE SINCE THAT DRY AIR TO THE SOUTHWEST OF MICHIGAN SHOULD ALLOW THE EXTENSIVE LOW CLOUDS TO DISSIPATE BY EARLY THIS AFTERNOON. I INCREASED THE WIND SPEEDS BASED ON THE SOUNDING AND SFC WIND REPORTS AROUND THE AREA AT 1100 AM. .GRR...NONE WDM
In the hours before
Special weather statement, Sep 8, 3:16 PM EDT, 48 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN
IN WEST CENTRAL MICHIGAN
NEWAYGO AND LAKE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.
WDM
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 66 min |
| Sep 8, 3:09 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 51 min |
| Sep 8, 4:24 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 36 min |
| Sep 8, 4:35 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 55 min |
| Sep 8, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 53 min |
| Sep 8, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| Sep 8, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.